Alert archive / North Carolina / River Flood Warnings in 2015
River Flood Warning 11, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at Oct 1, 2015, 12:09 PM EDT for Chatham County, North Carolina. It took effect at Oct 2, 2015, 7:24 PM EDT. It was in force for 53 hr.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2015, 12:09 PM EDT (16:09 UTC)
- In effect from
- Oct 2, 2015, 7:24 PM EDT
- Expired
- Oct 5, 2015, 12:36 AM EDT
- In force
- 53 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Haw River near Bynum (BYNN7).
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 15 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02096960, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Oct 1, 10:36 AM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Oct 1, 10:36 AM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1036 AM EDT THU OCT 1 2015 .SYNOPSIS...BELOW NORMAL TEMPERATURES...GUSTY NORTHEAST WINDS...AND PERIODS OF HEAVY RAIN ARE EXPECTED TONIGHT THROUGH FRIDAY NIGHT AS A DEVELOPING UPPER LEVEL LOW STALLS NEAR THE SOUTHERN APPALACHIANS. && .NEAR TERM /TODAY THROUGH TONIGHT/... AS OF 1036 AM THURSDAY... OVERVIEW: A DEEP SOUTHERLY-SOUTHEASTERLY PLUME OF TROPICAL MOISTURE (PWATS ~2.25"...2 TO 3 STANDARD DEVIATIONS ABOVE NORMAL)...BETWEEN A RIDGE BUILDING IN THE NORTH ATLANTIC AND THE CLOSED LOW DIGGING SLOWLY INTO THE DEEP SOUTH...WILL CONTINUE TO STREAM NORTH ALONG THE STALLED FRONTAL ZONE LOCATED ALONG THE SOUTHEAST/MID-ATLANTIC COASTS. TODAY: LARGE SCALE FORCING VIA STEADY INFLUX OF SHORTWAVE ENERGY EJECTING NORTH-NORTHEASTWARD OUT OF THE DIGGING UPSTREAM TROUGH/CLOSED LOW AND STRENGTHENING UPPER JET DIVERGENCE IN THE RIGHT ENTRANCE REGION OF 70 TO 90KT JET-STREAK ON THE EAST SIDE OF THE TROUGH...ATOP EASTERLY UPGLIDE/ISENTROPIC LIFT WILL SUPPORT PERIODS OF LIGHT RAIN AND/OR DRIZZLE THROUGHOUT THE DAY OVER INLAND AREAS...WITH HEAVIER RAINFALL REMAINING PINNED ALONG THE IMMEDIATE COAST INVOF THE STALLED FRONT. MUCH COOLER TODAY OWING TO THE DEVELOPING COLD AIR DAMMING WEDGE. MANY PLACES HAVE ALREADY SEEN THEIR MAX TEMPERATURE FOR THE DAY... WITH WITH TEMPS FALLING BY THE AFTERNOON DUE TO EVAP COOLING. HIGHS IN THE LOWER 60S ACROSS THE NORTHWEST PIEDMONT TO MID/UPPER 60S SOUTHEAST. TONIGHT: AS CLOSED LOW GAINS SOUTHERN LATITUDE...IT WILL BEGIN TO DRAW THE STALLED FRONT AND ACCOMPANYING PLUME WESTWARD WITH AXIS OF HEAVY PRECIP SHIFTING INLAND INTO THE COASTAL PLAIN AND CENTRAL/EASTERN PIEDMONT. FLASH FLOODING CONCERNS COULD ARISE AS EARLY AS LATE THURSDAY NIGHT/EARLY FRIDAY IN THESE AREAS...WITH WIDEPREAD 1 TO 3 INCHES POSSIBLE BY 12Z FRIDAY. GIVEN ANTECEDENT SATURATED SOIL CONDITIONS...2.0" OF RAIN IN A SHORT 60-90 MINUTE PERIOD WILL PRODUCE FLASH FLOODING. MUCH COOLER. LOWS IN THE MID 50S 50S NORTHWEST TO NEAR 60/LOWER 60S SOUTHEAST. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... AS OF 240 AM THURSDAY... THE FLASH FLOOD WATCH WILL EXTEND FRIDAY THROUGH LATE SUNDAY. THE HEAVIEST RAIN FRIDAY AND FRIDAY NIGHT IS LIKELY TO SHIFT WESTWARD FROM THE COAST INTO INTERIOR SECTIONS OF NC. THIS INCLUDES JUST ABOUT ALL OF OUR ZONES. THE LOW LEVEL BOUNDARY IS FORECAST TO BE PULLED INTO THE COASTAL PLAIN... WITH THE STRONG LIFT ASSOCIATED WITH THE FAVORABLE POSITION OF THE MID/UPPER LOW EXPECTED TO CONTINUE TO TAP VERY MOIST AIR UP AND OVER THE LOW LEVEL BOUNDARY AND COOL AIR DAMMING RESUME OVER THE PIEDMONT. AN ADDITION 2-3 INCHES OF QPF WITH LOCAL 4 INCH TOTALS CAN BE EXPECTED FRIDAY INTO EARLY SATURDAY... WITH THE AXIS OF HEAVIEST RAIN EXPECTED TO BE OVER THE PIEDMONT... WITH LESSER TOTALS OVER THE COASTAL PLAIN. IF THIS FORECAST VERIFIES... THEN FLASH FLOODING AND/OR FLOODING WILL BE LIKELY OVER PORTIONS OF THE THE REGION. TEMPERATURES WILL COME UP SOME OVER THE COASTAL PLAIN AS THE FRONT PUSHES INLAND... BUT REMAIN COOL OVER THE PIEDMONT DAMMING REGION INTO EARLY SATURDAY. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 248 AM THURSDAY... ...STILL PLENTY OF UNCERTAINTY IN THE TRACK OF HURRICANE JOAQUIN... KEEPING OUR FORECAST LOW CONFIDENCE WITH THE EXCEPTION OF THE HEAVY RAIN THREAT... ...THE POTENTIAL FOR FLOODING CONTINUES HIGH FOR LATE WEEK INTO THE WEEKEND... THE AFOREMENTIONED RAINFALL FROM THURSDAY INTO EARLY SATURDAY WILL SATURATE THE SOILS AND MOST OF THE REGION WILL BECOME PRIMED FOR SIGNIFICANT RUNOFF FROM ADDITIONAL RAINS SAT-SUN. THE TRACK OF THE HURRICANE WILL PLAY A PIVOTAL ROLE IN WHETHER WE HAVE MOSTLY LOCALIZED FLASH FLOODING AND MINOR RIVER FLOODING... TO WIDESPREAD FLASH FLOODING AND RIVER FLOODING OVER THE WEEKEND. MODELS CONTINUE DEPICT A HEAVY RAIN/FLOOD THREAT FOR CENTRAL NORTH CAROLINA THROUGH THE WEEKEND. THIS IS MAINLY CAUSED BY THE CUTTING OFF OF THE MID/UPPER LOW OVER THE TN VALLEY WHICH TRACKS SLOWLY SOUTHEAST INTO THE SOUTHEASTERN STATES. HOWEVER... THE TRACK AND STRENGTH OF HURRICANE JOAQUIN ARE STILL UNCERTAIN. THE OPERATIONAL GFS HAS SHIFTED TOWARD THE EUROPEAN CAMP IN A MORE OUT TO SEA TRACK... WHILE FEWER AND FEWER MODELS STILL HAVE THE STORM DOING A LEFT HOOK TOWARD THE CAROLINAS OR VIRGINIA THIS WEEKEND. WE WILL OBVIOUSLY USE THE OFFICIAL NHC TRACK FOR OUR BASELINE FORECAST... BUT AT THIS POINT THE HURRICANE TRACK AND INTENSITY CONTINUE TO BE VERY UNCERTAIN AND CHANGEABLE. WHAT CONTINUES TO BE MORE LIKELY IS THE HEAVY RAIN THREAT OWING TO THE MID LEVEL CUTTING OFF OF LOW PRESSURE OVER THE TENNESSEE VALLEY AND SOUTHEASTERN STATES...AND THE COPIOUS AMOUNTS OF MOISTURE SUPPLIED INTO THE SYSTEM FROM THE ATLANTIC AND TROPICAL CONNECTIONS. IF THE TROPICAL CYCLE ITSELF GETS PULLED WESTWARD PER SOME OF THE LATEST MODEL SOLUTIONS... THIS WOULD SIMPLY COMPOUND AN ALREADY POTENTIALLY DANGEROUS FLOOD THREAT FOR THE WEEKEND. EXPECT RAIN TO BE HEAVY AT TIMES BEGINNING SATURDAY ON A WIDESPREAD BASIS ACROSS OUR REGION. AS THE MID AND UPPER LOW BECOME MORE NEGATIVELY TILTED SATURDAY INTO SUNDAY... THIS MAY PULL SOME OF THE HEAVIEST RAIN BACK WESTWARD INTO THE WESTERN AND SOUTHERN SECTIONS OF NC. SO AFTER A VERY WET BEGINNING TO THE DAY IN THE NE ZONES... THERE MAY ACTUALLY BE A LULL OR BREAKS IN THE HEAVY RAIN THERE ON SATURDAY AFTERNOON/EVENING. THEN SATURDAY NIGHT INTO SUNDAY NIGHT IS STILL A QUESTION MARK DEPENDENT ON THE INTERACTION OF THE MID/UPPER LOW/TROUGH AND THE HURRICANE. FOR NOW... WE WILL MAINTAIN THE CURRENT FORECAST WHICH DEPICTS POTENTIALLY VERY SIGNIFICANT AND EVEN FLOODING RAINS THROUGH THE WEEKEND. PINPOINTING THE HIGHEST QPF IS NEARLY IMPOSSIBLE... THEREFORE A GENERAL BROADBRUSH APPROACH THIS FAR OUT WOULD YIELD QPF ON THE ORDER OF 2-4 INCHES WITH LOCAL 5 TO 8+ INCHES POSSIBLE. THE MAIN TIME FRAME FOR THE FLOODING HAZARD APPEARS TO BE SATURDAY AND SUNDAY AND IF THE ENTRAINMENT OF THE HURRICANE WEST INTO OUR REGION OCCURS... OBVIOUSLY SOME HISTORIC FLOODING WOULD BE LIKELY... ALONG WITH DAMAGING WIND. ALL SCENERIES ARE STILL ON THE TABLE... AND ALL WE CAN DO AT THIS POINT IS STATE THE UNCERTAIN FORECAST... BUT BE PREPARED FOR A WORSE CASE SCENARIO FOR FLOODING AND WIND IMPACTS (SUCH AS DOWNED TREES...LOSS OF POWER...ETC.). && .AVIATION /12Z THURSDAY THROUGH TUESDAY/... AS OF 800 AM THURSDAY... 24-HR TAF PERIOD: CEILINGS WILL DETERIORATE TO MVFR/IFR THIS MORNING AS A COLD AIR DAMMING WEDGE DEVELOPS IN RESPONSE TO STRENGTHENING SOUTHERLY FLOW ALOFT (ON THE EASTERN PERIPHERY OF AN AMPLIFYING UPPER LEVEL LOW OVER THE DEEP SOUTH) ATOP A COOL LOW-LEVEL AIRMASS IN PLACE IN THE WAKE OF A RECENT COLD FRONTAL PASSAGE. EXPECT CEILINGS TO DETERIORATE TO MVFR (1000-1500 FT AGL) BY 12Z AND IFR (500-1000 FT) BY ~15Z...PERSISTING AT IFR FOR THE REMAINDER OF THE DAY WITH ELEVATED SHOWERS INCREASINGLY LIKELY THIS AFT/EVE. FURTHER DETERIORATION TO LIFR IS EXPECTED AFTER SUNSET THIS EVENING AS ELEVATED SHOWERS INCREASE IN COVERAGE IN RESPONSE TO STRENGTHENING WARM ADVECTION. LOOKING AHEAD: SIGNIFICANT ADVERSE AVIATION CONDITIONS ARE EXPECTED THROUGH THE WEEKEND IN ASSOC/W INTERACTION BETWEEN A STALLED UPPER LEVEL LOW OVER THE DEEP SOUTH AND TROPICAL CYCLONE JOAQUIN OFFSHORE THE SOUTHEAST COAST. EXPECT COLD AIR DAMMING (LIFR/IFR) CONDITIONS AND HEAVY RAIN FRI/FRI NIGHT. SOME IMPROVEMENT WILL BE POSSIBLE SAT/SUN...THOUGH IFR/MVFR CONDITIONS AND RAIN ARE LIKELY TO PERSIST IN SOME IF NOT ALL LOCATIONS. -VINCENT && .HYDROLOGY... AS OF 455 AM THURSDAY... A HIGH RISK OF FLASH FLOODING AND RIVER FLOODING OVER THE COMING DAYS. ANTECEDENT CONDITIONS...RAINFALL OVER CENTRAL NORTH CAROLINA DURING THE PAST 7 DAYS HAS RANGED FROM 2 TO 4 INCHES AT MOST LOCATIONS. THIS RAIN PRODUCED SOME SIGNIFICANT RISES ON MAINSTEM RIVERS AND EASED DROUGHT CONDITIONS. A FLASH FLOOD WATCH GOES INTO EFFECT TONIGHT LASTING INTO SUNDAY EVENING. WIDESPREAD HEAVY RAIN IS EXPECTED TO DEVELOP LATER TODAY AND FRIDAY OVER CENTRAL AND EASTERN SECTIONS OF NORTH CAROLINA. THE RAIN IS EXPECTED TO SLOWLY PIVOT WESTWARD THROUGH CENTRAL AND WESTERN NC SATURDAY INTO SUNDAY. STORM TOTAL QPF WITH THE RAINFALL EVENT IS EXPECTED TO RANGE FROM 4 TO LOCALLY 8 INCHES. SOME OF THE LATEST GUIDANCE SUGGESTS THAT SOME OF THE HEAVIEST TOTALS OF 8 TO 12 INCHES MAY OCCUR OVER THE WESTERN PART OF CENTRAL NC AND IN PARTICULAR THE YADKIN AND HAW RIVER BASINS. THIS IS NOT TO DOWNPLAY THE POTENTIAL ELSEWHERE FOR THESE SAME STORM TOTALS. THIS RAINFALL WILL OCCUR WITHOUT WITHOUT A DIRECT LANDFALL FROM HURRICANE JOAQUIN. IF JOAQUIN DOES MAKE LANDFALL OVER THE CAROLINAS... RAINFALL TOTALS WILL BE MUCH HIGHER. THE EXPECTED STORM TOTAL RAINFALL COMBINED WITH THE ALREADY WET ANTECEDENT CONDITIONS WILL LEAD TO FLASH FLOODING AND RIVER FLOODING IN THE COMING DAYS. THE FLOODING THREAT AND POTENTIAL HAZARD TO LIFE AND PROPERTY WILL ONLY INCREASE EACH DAY UNTIL THE LONG DURATION RAIN EVENT ENDS. THE THREAT WILL MOST LIKELY NOT END UNTIL HURRICANE JOAQUIN EVENTUALLY GETS PULLED AWAY FROM THE WESTERN ATLANTIC OR EASTERN SEABOARD BY EARLY NEXT WEEK. SPECIFICALLY... THE TRACK OF JOAQUIN IS STILL VERY UNCERTAIN. IF THE HURRICANE DOES DIRECTLY IMPACT THE REGION... IT WOULD BE LATER IN THE WEEKEND WHICH WOULD SIMPLY ADD TO THE SERIOUSNESS OF THE FLOOD THREAT. MUCH MORE ON THIS POSSIBILITY IN LATER FORECASTS. && .RAH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY EVENING FOR NCZ007>011-021>028-038>043-073>078-083>086-088-089. && SYNOPSIS...VINCENT NEAR TERM...CBL SHORT TERM...VINCENT/BADGETT LONG TERM...BADGETT AVIATION...VINCENT HYDROLOGY...MLM/BADGETT
Hazardous weather outlook, Oct 1, 4:09 AM EDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 409 AM EDT THU OCT 1 2015 NCZ007>011-021>028-038>043-073>078-083>086-088-089-020815- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 409 AM EDT THU OCT 1 2015 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VINCENT
In the hours before
Local storm report, Oct 1, 6:37 AM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
637 AM EDT THU OCT 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD 1 NW NORWOOD 35.23N 80.13W
10/01/2015 STANLY NC 911 CALL CENTER
FLASH FLOODING CLOSED SEVERAL ROADS FOR A COUPLE OF
HOURS OVERNIGHT IN AND AROUND SOUTHERN STANLY COUNTY.
ONE INCLUDED HIGHWAY 52 IN NORWOOD. FLOODING HAD RECEDED
AS OF 230 AM.
&&
EVENT NUMBER RAH1500981
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 8:00 PM EDT | Areal Flood Advisory | RAH | Johnston, Nash, Wilson | 3 hr |
| Sep 30, 8:54 PM EDT | Areal Flood Advisory | RAH | Stanly | 3 hr |
| Sep 30, 9:21 PM EDT | Flash Flood Warning | RAH | Montgomery, Stanly | 2 hr |
| Sep 30, 9:59 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Wayne, Wilson | 2 hr |
| Sep 30, 11:33 PM EDT | Flash Flood Warning | RAH | Montgomery, Stanly | 3 hr |
| Oct 1, 12:09 PM EDT | River Flood Warning | RAH | Alamance | 67 hr |
| Oct 1, 12:23 PM EDT | River Flood Warning | RAH | Johnston | 64 hr |
| Oct 1, 12:23 PM EDT | River Flood Warning | RAH | Johnston | 3 days |
| Oct 1, 12:36 PM EDT | River Flood Watch | RAH | Davidson, Davie | 63 hr |
Nearby
River Flood Warnings in North Carolina, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.